A man in Florida is the latest to die from the infection linked to a contaminated steroid medication, and New Jersey now has its second case.
There are now 137 cases reported in 10 states, including two cases in New Jersey, both in Cumberland County.
The latest case involves a 57-year-old man who is being treated at South Jersey Healthcare Regional Medical Center.
Action News has learned that he got a spinal steroid injection on July 12th at that hospital.
The medication was from one of the lots recalled by New England Compounding Center.
The man started having headaches about two to three weeks after the injection. He was contacted by the hospital, and then brought in to be examined.
ABC Medical Editor Dr. Richard Besser says he expects that we will see more cases of this fungal meningitis. He also hopes it will spark action for regulating compounding pharmacies.
"Right now, these compounding pharmacies are small operations designed to make drugs for local use. They shouldn't be manufacturing drugs for national consumption. If they are, they should be under the same rules that guarantee or work to insure that we receive safe drugs," said Dr. Besser.
Anyone who did receive a contaminated injection should have been notified by now.
Health officials will be following those patients over the next few weeks.
If this includes you, you should also be on the lookout for these symptoms: headache, fever, dizziness, nausea and slurred speech.
If you have any of those symptoms, you need to call your doctor right away.